Diagnosis: Tinea Versicolor
Tinea versicolor is a dermatophyte infection caused by Pityrosporum Ovale. This small microscopic plant will infect the outermost superficial dead skin layer known as the stratum corneum. Interestingly, Pityrosporum ovale causes white macules and patches in some patients and in others (as depicted in this case) the lesions are darkly colored. Oftentimes, tinea versicolor (also sometimes still called Pityrosporum versicolor) tends to be recurrent. Just like other forms of yeast, it does very well in warm, humid weather; hence, the appearance after the patient spent a week in a warm, humid climate. It also tends to be more common in the summertime for the same reason. It does have a mildly adherent, fine scale, which can be easily tested with scratching the edge of a fingernail. This is known as the coup d’ongle sign (translated as “blow of the nail”). When I treat patients, I often indicate that we are really dealing with two different issues:
1) an (sometimes) itchy and scaling rash, and
2) Discoloration of the skin.
I let them know that oftentimes when the disease is active, the macules and patches will be scaly or, when scratched, will produce a fine powder-like residue (coup d’ongle sign). I tell patients that successful treatment will completely eliminate the associated scale produced by scratching. At that point, I tell them that the discoloration (either dark or light) will resolve over time; usually two to three months for complete color resolution. It is very important to educate patients on these 2 points otherwise; they will confuse the discoloration with active disease and feel that their treatments are/were unsuccessful.
There are many ways of treating tinea versicolor. One of the old fashioned yet more common forms of treatment includes the use of topical Selsun Blue shampoo, applied over the affected areas and left on overnight. I use, almost exclusively, the following treatment protocol: Nizoral tablets 200 mg, dispense 4 tablets. Take two tablets on day 1 and repeat the process in one week. Because this type of medication is better absorbed in acidic environment, I also have the patient take it with a glass of orange juice or cola. I also recommend that approximately 1 hour after taking the medication, the patient work up a very, very mild sweat (jog up and down a flight of stairs a few times) so the medicine covers the affected areas. These two steps are helpful but not completely essential. It is important to stress that patients repeat the tablets in one week. Also, I tell the patients that once they have developed this condition, it will tend to be recurrent, especially during periods when they are in a warm and humid environment. So, as a way of preventing this, I have them apply Nizoral cream once monthly to the areas that have a history of involvement. I also provide them with enough cream that if for some reason they do have a breakthrough recurrence, they can go ahead and use the Nizoral cream twice daily for three weeks, and this too will clear the condition. As an alternative to the Nizoral tablets, I have also used a pulse pack of Sporanox tablets.
In persons of color, for reasons unknown to me, sometimes the rash can also occur on the forehead and temples, so always keep this in your differential when seeing odd, mild, papulosquamous rashes in this patient population, at these locations.
To read CME article on Tinea Versicolor click here
To read a comprehensive review on Tinea Versicolor from the Dermatology Text by Bolognia, Mosby Publishers, click here
Read an informational article on Tinea Vesrsicolor produce by the American Academy of Dermatology
To view other "Crutchield Dermatology Clinical Cases of the Month" in our archives please click here
Charles E. Crutchfield III, MD
Clinical Adjunct Associate Professor of Dermatology
University of Minnesota Medical School
Medical Director, Crutchfield Dermatology